Venlafaxine and Serotonin Syndrome
Several of the known interactions with venlafaxine are related to a potentially dangerous group of symptoms known as serotonin syndrome. Such symptoms might include:
- Fast heartbeat
- Feeling faint
- Muscle spasm
- Difficulty walking
Serotonin syndrome usually occurs when people take more than one medication that affects serotonin at the same time. Talk to your healthcare provider before taking these medications together. In many cases, such combinations are still recommended, although with more careful monitoring. Call your healthcare provider right away if you have any of these symptoms, as serotonin syndrome can be dangerous.
Interactions With Venlafaxine Explained
The following sections explain in detail the potentially negative interactions that can occur when venlafaxine is combined with any of the drugs listed above.
It is not recommended that you drink alcohol while taking venlafaxine. Combining alcohol and venlafaxine may cause unwanted side effects (see Alcohol and Effexor)
Combining venlafaxine with anticoagulant or antiplatelet medications (commonly known as blood thinners) may increase the risk of bleeding. Check with your healthcare provider before taking such medications with venlafaxine.
Because combining venlafaxine with buspirone
may increase the risk of serotonin syndrome, check with your healthcare provider before taking these medications together.
and venlafaxine together can increase the level of venlafaxine in your blood, increasing your risk of side effects. If you are taking these drugs together, your healthcare provider may need to lower your venlafaxine dose or may suggest an alternative to cimetidine. However, this interaction is usually not a problem (except in the case of people who have high blood pressure
or liver problems).